answersLogoWhite

0

  • Medication and Drugs
  • Acetaminophen (Tylenol)
  • Aspirin
  • Ibuprofen
  • The Difference Between

What is the difference between Aspirin Tylenol and Ibuprofen?

User Avatar

Wiki User

βˆ™ 2012-01-17 00:22:37

Best Answer
Copy

Aspirin, sold as Bayer or Bufferin was the first over-the-counter pain reliever to see mass production. Aspirin is absorbed into the bloodstream and essentially looks for prostaglandins, substances that are concentrated where we feel pain. In short, aspirin reacts with our blood chemistry to inhibit the enzyme cyclooxygenase, which in turns limits the volume of prostaglandins. As you undoubtedly know, aspirin is used to treat headaches of all sizes, to quell minor body aches and pains, and to reduce inflammation when we're sore. But it's rough on the upper digestive tract (can cause upset stomach, heartburn, and even dyspepsia), it's bad for hemophiliacs (because it's an anticoagulant), and it's not always safe for kids (because it's linked to Reye's syndrome). Even so, aspirin is still the most common over-the-counter pain reliever, available in both brand names and generic versions. And now it's also playing a role in the treatment of Heart disease as an anticoagulant.

Ibuprofen, sold as Motrin or Advil, is chemically similar to regular aspirin and functions in an analogous way, minimizing the production of prostaglandins, though it accomplishes this with slightly different chemical reactions. So how is ibuprofen different from aspirin? In lower doses, ibuprofen seems to irritate the esophagus and stomach lining less than its close cousins, aspirin and naproxen. If you have ulcers or acid reflux disease, ibuprofen may be the best product for pain clearly resulting from inflammation (Arthritis, sprains, sunburns, etc.).

Naproxen, sold as Aleve, is especially effective as an anti-inflammatory agent. For arthritis, sprains, sunburns, and other inflammation-based pain, naproxen seems to edge its competition. Many women suffering from menstrual cramps also report that naproxen is more effective than standard aspirin. Also, similar doses of this over-the-counter pain reliever tend to last longer, often for 8-12 hours instead of 4-8 hours.

Acetaminophen (sometimes called paracetamol), sold as Tylenol, lowers fevers and soothes headaches effectively, but it is NOT an anti-inflammatory substance. As a result, it won't do much for arthritis or sprains. Of course, acetaminophen has some key trade-off benefits, including a milder effect on the upper digestive tract than other over-the-counter pain relievers. It is less irritating to the lining of the stomach, making it the best headache treatment for people with acid reflux disease, ulcers, and the like. Acetaminophen is also safer for hemophiliacs and children than aspirin and its friends. There are various permutations of acetaminophen on the market, so be sure to see what else it's partnered with and whether drowsiness may result from the combo.

Be aware that because its usual dosage for pain relief and its overdose amount are not incredibly different, some doctors consider acetaminophen to be more dangerous than aspirin, arguing that it is easier to overdose unintentionally which can cause kidney and liver failure leading to death. It is among the most overdosed drugs in the world. You should not take more than 4000 mg of acetaminophen a day. Taking more, especially 7000 mg or more, can lead to a severe overdose if not treated. Accidental overdose can be the result of taking multiple products containing acetaminophen. Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed. There is no home treatment. Seek professional medical help immediately. Many people experience no early symptoms after an overdose. In the next 24 to 72 hours, the early symptoms start to go away, but liver damage starts to occur. The first symptom of liver damage is usually upper-right abdominal pain or tenderness (near the liver), and a healthcare provider may notice that the liver is enlarged. After this, liver failure may occur, causing symptoms such as: yellow eyes and skin (jaundice), dark urine, confusion, low blood sugar (hypoglycemia), bleeding, nausea and vomiting. Some people also experience kidney failure or heart problems. Death may occur, usually as the result of swelling in the brain, infections, or multiple organ failure. Do not overdose acetaminophen! If the overdose was recent, activated charcoal may be given to prevent the body from absorbing the drug. A medication called N-acetylcysteine (Acetadote®, Mucomyst®) is extremely important for the treatment of an overdose and can help prevent liver damage. Seek medical attention!

2012-01-17 00:22:37
This answer is:
πŸ€“
🀯
πŸ€”
User Avatar

Add your answer:

Earn +5 pts
Q: What is the difference between Aspirin Tylenol and Ibuprofen?
Write your answer...
Submit

Related Questions

What is the chemical difference between Aspirin and Tylenol?

Aspirin mainly consists of acetylsalicylic acid, while Tylenol consist of acetaminophen.


What is the difference between Tylenol and Ibuprofen?

Tylenol will not help with inflammation it can hurt your liver more and the ibuprofen will hurt your stomach more and cause you to bleed more l ended up getting 11 ulcers from just taking the normal dosage of ibuprofen every day for 5 months but when they got better i switched to aspirin and i took the 12 a day that is said you can take for 1 week and ended up with aspirin poisoning


What is the difference between vicodan and vicoprofen?

Vicodin has tylenol and vicoprofen has ibuprofen. Both have hydrocodone.


Can you take Ibuprofen prior to surgery?

Ibuprofen is a blood thinner, just like aspirin and ideally should be avoided 2 weeks prior to surgery. Acetominophen (Tylenol) does not have that effect and can be taken instead. Incorrect. After taking ibuprofen, unlike aspirin, blood platelet function returns to normal in about 24 hours. Ibuprofen should be discontinued at least 24 hours before surgery. I am a physician, and I have discovered that many surgeons are unaware of the difference between aspirin and ibuprofen with regard to platelet function.


What is the difference between vicoprofen and endocet?

Vicoprofen is hydrocodone mixed with ibuprofen (advil). Endocet is oxycodone mixed with acetaminophen (Tylenol)


What is the difference between Advil and Tylenol?

Advil, ibuprofen is the drug, is an anti inflammatory drug ( it stops inflammation) and an analgesic (stops pain) Tylenol, acetaminophen is the drug, is only made of an analgesic.


What is the difference between aspirin and ecosprin?

There is no difference. Ecosprin is aspirin.


What is the difference between anesthetics and analgesics?

An anesthetic is used to put you to sleep, say for surgery. An analgesic is a mild pain reliever, such as aspirin or ibuprofen.


What is the difference between ibuprofen and ibuprofen ib?

There is no difference between ibuprofen and ibuprofen B. Both are used for the reduction of pain and fever and come in prescription and non-prescription strengths.


Can you take Tylenol cold multi-symptom medicine two hours after taking aspirin?

There should be no problem taking these to medications in close temporal proximity, as there is no significant interactions between aspirin and tylenol.


Can you mix Ibuprofen with acetaminophen?

You should wait two hours between taking the two. Take tylenol, then two hours later you can take the ibuprofen


If you decide to switch from aspirin to Tylenol what is the time frame between dose?

8-12 hours


Is oxcotin the same as percocet on a drug test?

Yes both are opiates, a derivitive of the poppy plant, just like heroine. The only difference between pain medication is the amount of milligrams, and what its cut with, ie tylenol, aspirin, ibuprofen, etc. Dr. Bernier Resident Thorasic Surgeon Orlando Regional Medical Center


What is the difference between aspirin to buffered aspirin?

Buffered aspirin has an added buffering agent so that it is easier on the stomach.


What is the difference between Tylenol caplets and Tylenol gel caps?

Can I take 3 500 mgs of Tylenol caplets at a time


What is the difference between Motrin and ibuprofen?

No.They are the same.


Can you take codeine and aspirin together?

There is no dangerous interactions between the two. Depending on what your taking the codeine for ibuprofen may be just as effective as the aspirin and wont thin your blood.


What is the difference between aspirin and nsaid?

NSAIDs are a class of meds. Aspirin is one of many NSAIDs.


What is the difference between plain Tylenol and extra strength Tylenol?

Plain Tylenol (acetaminophen) is 325mg, while "extra strength" is 500mg.


What is the difference between Ibuprofen and brufen?

Ibuprofen is the generic name and brufen is the name of the product. It is the same drug.


If you are allergic to aspirin and ibpurfen can you take tramadol 50 mgs?

There is no relation between aspirin or ibuprofen, and tramadol. If you are not allergic to tramadol, yes you can take this drug. But be cautious for allergic reaction.


What is the difference between Vicoprophin and Tylenol 3?

Vicoprophen has IBU and hydrocodone, and Tylenol 3 has Codein and acetaminophen


Is there a difference between buffered aspirin and baby aspirin?

YES, don't ever give a baby regular adult aspirin its way to strong.


What is the difference between nurofen and Ibuprofen?

Nurofen in the New Zealand brand name for the drug ibuprofen. They are one and the same.


Can you give a nine month old Tylenol in between giving them Motrin?

Yes, you can. You can alternate Tylenol (acetaminophen) with Motrin (ibuprofen) every four hours. This can significantly help when trying to fight a fever.